What Are the Signs of an Allergic Reaction to Morphine?

Signs of an allergic reaction to morphine may include hives.
Morphine is derived form the opium poppy plant.
A syringe and container of morphine.
Itching is a common side effect of morphine, but a severe itch may indicate an allergy.
A rash resulting from an allergic reation to morphine could be confined to a small section of the body.
A rash is one of the most common allergic reactions to morphine.
Article Details
  • Written By: Christina Edwards
  • Edited By: W. Everett
  • Last Modified Date: 30 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Morphine is an opioid drug to which some people may have an allergic sensitivity. Some of the signs of an allergic reaction to morphine may include a skin rash and itching. Gastrointestinal problems, such as vomiting, may also occur. A severe allergic reaction will often cause swelling and breathing difficulties, and it could possibly be fatal.

Opioid drugs are derived from the opium poppy plant, and many are strong pain killers typically used to help manage severe pain. When a person's immune system reacts negatively to morphine, it will cause an allergic reaction. During this, the immune system will often release a substance known as histamine, which can cause a number of symptoms.

A rash is one of the most common signs of an allergic reaction to morphine. The rash may be confined to a small section of the body, but it could also spread to the rest of the body. Hives may also appear, and a person who is allergic to morphine may develop a sensitivity to sunlight.

Pruritus, or itching, is another possible sign of an allergic reaction. Although itching can be one of the possible side effects of morphine, severe itching can indicate an allergy. This typically occurs on and around the face, but the rest of the body may feel itchy as well.

Ad

Nausea is another common side effect of morphine, but severe gastrointestinal problems may be caused by an allergic reaction. An allergy may not only cause nausea, but it can also cause vomiting and diarrhea.

Swelling can also occur when a person with an allergy takes morphine. Typically, the face will swell, including the lips, tongue, and throat. If the throat swells, a person's airways may constrict, which will usually cause breathing difficulties. Some severe morphine allergies may even prove fatal if a person is unable to breathe.

Individuals with certain medical problems, including drug allergies, are often urged to wear a piece of medical alert jewelry, typically a necklace or a bracelet, that includes information about the person's allergies or other issues. In the event that the person is in an accident and unable to speak, this bracelet lets medical professionals know that he can't be given morphine.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon979777
Post 3

Morphine sensitivity is more common than you think. I have it. You need to stress that you don't want it after surgery - ask for pethedine instead for pain control.

I told doctors about my sensitivity and all they did was give me anti emetics. Within 20 minutes of being back on the ward, I was throwing up all over the place and had to have injections in my backside to stop it. If they had done as I asked that could have been avoided, instead of giving you one drug and another to counteract it - and then another, etc.

Lostnfound
Post 2

My dad was allergic to codeine, so I'm guessing he would have been allergic to morphine too, since they're both opium drugs. He had a bad cough and the doctor gave him codeine cough syrup for it. Made him sick as a dog. He was throwing up for a couple of hours -- until it all got out of his system, I guess.

Morphine makes me nauseated, but I don't know if that's just a side effect for me. They gave it to me after I had surgery and it made me sick. That was especially fun after throat surgery. Blechh.

Grivusangel
Post 1

A friend's husband was being treated for pancreatitis and he was in severe pain. The doctor gave him morphine and he had a reaction. He had some swelling at the IV site, but then also had hives.

The doctor gave him Benadryl, I guess, or some kind of epinephrine, and the hives cleared up, but he was still hurting. I think they ended up giving him some kind of oxycontin or something along those lines. The doctor said he was obviously allergic to opium-based drugs. I know it makes it tough on doctors when patients are allergic to common drugs that could really help them.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email